helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
christie

Progression, balance and levodopa in YOPD

10 posts in this topic

Dear Dr Okun,

 

I am a 37 year old female with akinetic/rigid YOPD (as diagnosed 1 and a half year ago by a MDS). My presenting motor symptoms (right wrist only : thumb tremor at rest, wrist rigidity and dystonic flexion of the 4th and 5th fingers) were first noted approximately 2 years ago. My current symptoms include slow gait, almost generalized rigidity, minimal rest tremor (right hand and right leg), right foot dystonia, myoclonic contractions in various muscles, mainly in the face, as well as an occasional tendency to take one or two steps backwards when standing or trying to change direction (losing my balance but only for a second and without falling).

 

Please note i'm not on any meds yet, because i'm trying to become pregnant.

 

-Could you possibly comment on the progression rate of my symptoms? (slow, normal or fast ?)

-My mild balance issue : does it indicate early postural instability ?

-I've read with great interest your view on the issue of levodopa as initial monotherapy in PD (not toxic, not accelerating disease progression, not necessarily accelerating the onset of dyskinesias). Does this approach include YOPD as well ?( considering the fact that young onset patients are particularly prone to developing early and severe levodopa-induced dyskinesias).

 

As i can take only levodopa for now, i'm really confused as to what i should do.

 

Thank you very much for any input.

Share this post


Link to post
Share on other sites

Your course is pretty typical. I am concerned that you have many untreated and potentially harmful symptoms (you could lose balance and fall and fracture something; or hurt the baby if pregnant). We counsel our YOPD's but we do not hesitate to use levodopa. Simple dopamine replacement would be my approach in pregnancy as well, although there is little evidence to read on the issue.

Share this post


Link to post
Share on other sites

Dear Dr Okun,

 

I am a 37 year old female with (akinetic-rigid) PD (as diagnosed 2 years ago).

 

Due to further worsening of symptoms i recently decided to start treatment with levodopa (Madopar) and slowly titrated up to 1/4 of a 250mg pill (50mg of levodopa) 4 times a day. My initial response to madopar was good (my gait, ridigity and bradykinesia improved significantly) but the duration of the effect of each dose remained inadequate (<3 hours).

 

5 weeks into treatment my symptoms stopped responding, almost completely.

 

My neurologist advised me against increasing my levodopa and suggested i should add a dopamine agonist (neupro) or switch from Madopar to Stalevo (50mg QID).

 

Since i am still trying to become pregnant i don't feel so comfortable with either option.

 

Your input as regards my response to levodopa (typical/atypical?) and my treatment options would be greatly appreciated.

Share this post


Link to post
Share on other sites

50mg is a tiny dose and I would think you need to slowly titrate up on the meds. Once you have the right dose then you can adjust frequency of the intervals to deal with wearing off. It is likely too small of a dose. Also when you break a big tablet there may not be enough carbidopa or benserazide to get it to the brain (this is the chemical that is before the slash in the name 25/250. Most experts like to use 25/100 formulations for a better balance and better chance to get the drug to the brain. Hope that helps. Also 25/100 is easier to titrate to the right dose.

Share this post


Link to post
Share on other sites

Dear Dr Okun,

 

I am a 37 year old female with (akinetic-rigid) PD (as diagnosed 2 years ago).

 

Due to further worsening of symptoms i recently decided to start treatment with levodopa (Madopar) and slowly titrated up to 1/4 of a 250mg pill (50mg of levodopa) 4 times a day. My initial response to madopar was good (my gait, ridigity and bradykinesia improved significantly) but the duration of the effect of each dose remained inadequate (<3 hours).

 

5 weeks into treatment my symptoms stopped responding, almost completely.

 

My neurologist advised me against increasing my levodopa and suggested i should add a dopamine agonist (neupro) or switch from Madopar to Stalevo (50mg QID).

 

Since i am still trying to become pregnant i don't feel so comfortable with either option.

 

Your input as regards my response to levodopa (typical/atypical?) and my treatment options would be greatly appreciated.

 

PLEASE read my post in answer to a previous message entitled Pregnant with Parkinson plus syndrome from Started by csullivan11, Sep 28 2012 02:10 AM r

I was on levodopa all through pregnancy without any problem for the baby nor any obvious worsening of my condition. I know 2 other cases of women who delivered healthy babies while on levodopa for Parkinson's.

If you want I can send you a copy of the contribution (case report) my doctor made on my case at an international meeting on Parkinson's. The report is in English.

Regards,

Mimi

By the way, my son is now 20 years old and is a bright, healthy young man (excuse my bragging)

 

1 person likes this

Share this post


Link to post
Share on other sites

Dr Okun,

 

In patients with YOPD-who are prone to developing early and severe dyskinesias-is it "wiser" to add a dopamine agonist to levodopa or switch to Stalevo-when needed-than increase the dose of levodopa ? I understand there is poor consensus on this issue. However, to your opinion, what's the best "strategy" to delay the onset of dyskinesia and motor fluctuations ?

 

Thank you again very much for your help.

 

PS: Mimi thanks very much for the information !

Share this post


Link to post
Share on other sites

In general the Comtan in Stalevo tends to make the dyskinesia worse.

 

I prefer in severe cases of dyskinesia to use the lowest doses needed of sinement and give it more frequently (and on time every time).

 

Sometimes if tolerated a dopamine agonist can also be added but watch for side effects from adding this drug and you may need to adjust the sinemet dosage down.

 

These are things to discuss with your doc.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0